Printer Friendly

Adverse drug reaction reporting and pharmacovigilance of new therapeutic agents.

Much media attention and public interest has been recently expressed with respect to major recalls of popular medications worldwide, the most pertinent being the rofecoxib withdrawal in 2004. (1,2) Situations such as this have heightened both academic and clinical interest in the areas of medication safety and pharmacovigilance. Fortunately, not all adverse reactions warrant the removal of medications from the arsenal of therapeutic agents at our disposal--however, our increased awareness of adverse reactions allows for the identification of unique and potentially devastating effects that have not been identified in clinical trials before the medication's availability on the general market. Reports of this nature are essential to ensuring the health and wellbeing of patients, not just with respect to adverse reactions implicated with particular medications, but also for the potential of drug-drug interactions and the possible influence of pre-existing comorbidities (two very important factors with respect to complicated medical fields such as neurology). The potential impact of alcohol consumption and complimentary medicines such as St John's Wort also add new dimensions to the situation at hand. (3) Unfortunately, these complicating factors may not be incredibly evident at that particular time and may only become significant as the number of case reports increases and a pattern emerges.

In this issue of the Southern Medical Journal, Tebb and Tobias (4) have presented the clinical picture regarding two pediatric patients treated with new anticonvulsant medications, topiramate and oxcarbazepine. The identification, and even just the mere suspicion, of each adverse reaction permitted the prompt removal of the suspected causative agent from each patient's treatment regimen. Even though no further complications had been noted in either case, the prompt attention provided by the treating physicians resulted in a rapid recovery and reduced the level of incapacitation and burden of disease for each of these patients. The treatment of the individual patient is vitally important, as is the recognition of an increasing problem in the health profession--adverse drug reactions as a leading cause of admission to the hospital. (5,6)

But are our current methods of detecting and treating suspected adverse drug reactions (or interactions) adequate at the present time? Are we identifying them all, especially in patients with multiple medications who complain of "rattling like a pill-bottle if they were to jump up and down"? And do we report every adverse drug reaction that is suspected? Obviously, this would be an enormous burden for any health professional with respect to well-known or expected effects such as furosemide-induced hypokalemia or sedation associated with gabapentin. Numerous barriers to the reporting of adverse reactions exist (7,8) which suggests that there is potential for adverse effects of low severity to evade detection or simply "slip through the cracks."

A more concerted effort is required with respect to pharmacovigilance to ensure that medications currently being utilized are safe for the individual patient. A step in the right direction could be achieved by ensuring that appropriate and uniform reporting systems (and subsequent classifications of drug reactions) are implemented throughout the world. The result of such measures will ultimately lead to an increase in the accuracy of reporting and the ability to more readily identify "red-flag" situations.

In addition, appropriate linking of these databases throughout the world could result in the detection of emerging patterns or signals for these "red-flag" situations in a much timelier fashion, to ensure that an appropriate response is undertaken as efficiently and effectively as possible. This can hopefully prevent repeat performances of the rofecoxib debacle, which lead to unprecedented confusion about the safety of all anti-inflammatory agents, especially the COX-2 inhibitor group of medications. (9) This will certainly require a concerted effort of collaboration between major medical groups, legal entities (with respect to privacy and ethics) and health practitioners throughout the world, utilizing the vast amounts of resources and expertise available. Increased vigilance with respect to these matters is not just warranted, it is essential and an indebted part of our duty of care as health professionals, especially more so as an overwhelming armamentarium of new medications becomes increasingly available.

References

1. Singh D. Merck withdraws arthritis drug worldwide. BMJ 2004;329:816.

2. Bombardier C, Laine L, Reicin A, et al. Comparison of upper gastrointestinal toxicity of rofecoxib and naproxen in patients with rheumatoid arthritis: VIGOR Study Group. N Engl J Med 2000;343:1520-1528.

3. Williams ER, Taylor RE. Adverse drug reactions as cause of admission to hospital: alcohol and other non-prescribed drugs may have impact on adverse drug reactions. BMJ 2004;329:459.

4. Tebb Z, Tobias JD. New anticonvulsants: new adverse effects. South Med J 2006;99:375-379.

5. McDonnell PJ, Jacobs MR. Hospital admissions resulting from preventable adverse drug reactions. Ann Pharmacother 2002;36:1331-1336.

6. Dormann H, Criegee-Rieck M, Neubert A, et al. Lack of awareness of community-acquired adverse drug reactions upon hospital admission: dimensions and consequences of a dilemma. Drug Saf 2003;26:353-362.

7. Vallano A, Cereza G, Pedros C, et al. Obstacles and solutions for spontaneous reporting of adverse drug reactions in the hospital. Br J Clin Pharmacol 2005;60:653-658.

8. Herdeiro MT, Figueiras A, Polonia J, et al. Physicians' attitudes and adverse drug reaction reporting: a case-control study in Portugal. Drug Saf 2005;28:825-833.

9. Bannwarth B. Do selective cyclo-oxygenase-2 inhibitors have a future? Drug Saf 2005;28:183-189.
A religious man is a person who holds God and man in one thought at one
time, at all times, who suffers harm done to others, whose greatest
passion is compassion, whose greatest strength is love and defiance of
despair.
--Abraham Joshua Heschel


Steven Joseph Haas, B PHARM, B PHARM SCI (HONS), MSHPA, MAEA

From the Department of Epidemiology & Preventive Medicine & Department of Medicine, NHMRC Centre of Clinical Research Excellence in Therapeutics, Monash University, Alfred Hospital, Melbourne, Australia.

Reprint requests to Steven Joseph Haas, B Pharm, NHMRC Centre of Clinical Research Excellence in Therapeutics, Department of Epidemiology & Preventive Medicine & Department of Medicine, Monash University, Alfred Hospital, 89 Commercial Road, Melbourne, Victoria 3004, Australia. Email: Steven.Haas@med.monash.edu.au

Accepted January 12, 2006.
COPYRIGHT 2006 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2006, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Author:Haas, Steven Joseph
Publication:Southern Medical Journal
Article Type:Editorial
Geographic Code:1USA
Date:Apr 1, 2006
Words:1009
Previous Article:Patient's page.
Next Article:Conversion motor paralysis disorder.
Topics:


Related Articles
Custom-designing drug doses to fit the genes.
Turning the tables on drug companies; exposing deficiencies in FDA regulation.
Practical Issues in the Management of Hypersensitivity Reactions: Sulfonamides.
Allergic and nonallergic drug reactions.
Deciphering the adverse event reporting system: the FDA's database of side effects reported in association with drugs contains a wealth of...
Is this adverse drug reaction as clear cut as previously thought?
Adverse drug reactions.
Angiotensin-converting enzyme (ACE) inhibitor-induced acute pancreatitis: in search of the evidence.
Is this medicine really involved in a drug interaction?

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters